Alert archive / Oregon / Red Flag Warnings in 2021
Red Flag Warning 8, NWS Portland, OR
NWS Portland, OR issued this red flag warning at Jul 28, 2021, 1:16 PM PDT. It took effect at Jul 29, 2021, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2021, 1:16 PM PDT (20:16 UTC)
- In effect from
- Jul 29, 2021, 2:00 PM PDT
- Expired
- Jul 29, 2021, 9:43 PM PDT
- In force
- 8 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
041 WWUS86 KPQR 282016 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 116 PM PDT Wed Jul 28 2021 ...THUNDERSTORMS WITH ABUNDANT LIGHTNING POSSIBLE THURSDAY AND FRIDAY AFTERNOON AND EVENINGS OVER THE CASCADES... .Southerly flow into the area will bring hotter temperatures along with an increase in monsoonal moisture through Friday. This pattern may result in terrain focused thunderstorms in the afternoon and evening hours, along the Cascade Crest and will likely extend into the Cascade Foothills. This may result in numerous fire starts as fuels indices continue to be critically low. ORZ608-290430- /O.UPG.KPQR.FW.A.0002.210729T2100Z-210730T0600Z/ /O.NEW.KPQR.FW.W.0008.210729T2100Z-210730T0600Z/ /O.NEW.KPQR.FW.A.0009.210730T1800Z-210731T0700Z/ Willamette National Forest- 116 PM PDT Wed Jul 28 2021 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT THURSDAY FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 608... ...FIRE WEATHER WATCH IN EFFECT FROM LATE FRIDAY MORNING THROUGH FRIDAY EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 608... The National Weather Service in Portland has issued a Red Flag Warning for thunderstorms producing abundant lightning, which is in effect from 2 PM to 11 PM PDT Thursday. A Fire Weather Watch has also been issued for thunderstorms producing abundant lightning and is in effect from late Friday morning through Friday evening. * Affected Area...In Oregon...Fire Weather Zone 608 Willamette National Forest. * Thunderstorms/LAL...Scattered showers and thunderstorms are expected, with an LAL of 2 to 3. * Outflow Winds...Gusty outflow winds possible near thunderstorms. * Impacts...The potential for abundant lightning and critically dry fuels may result in numerous fire starts. Thunderstorm outflow winds may result in erratic fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of the above conditions can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ORZ605>607-290430- /O.NEW.KPQR.FW.A.0009.210730T1800Z-210731T0700Z/ North Oregon Cascade Foothills-Central Oregon Cascade Foothills- Mt. Hood National Forest West of Cascade Crest- 116 PM PDT Wed Jul 28 2021 ...FIRE WEATHER WATCH IN EFFECT FROM LATE FRIDAY MORNING THROUGH FRIDAY EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 605...606 AND 607... The National Weather Service in Portland has issued a Fire Weather Watch for thunderstorms producing abundant lightning, which is in effect from late Friday morning through Friday evening. * Affected Area...In Oregon...Fire Weather Zone 605 North Oregon Cascade Foothills...Fire Weather Zone 606 Central Oregon Cascade Foothills and Fire Weather Zone 607 Mt. Hood National Forest West of Cascade Crest. * Thunderstorms/LAL...Scattered showers and thunderstorms are expected, with an LAL of 2 to 3. LAL 3 conditions more favorable in higher terrain. * Outflow Winds...Gusty outflow winds possible near thunderstorms. * Impacts...Frequent lightning and critically dry fuels may result in numerous fire starts. Thunderstorm outflow winds may result in erratic fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information visit: http://weather.gov/portland
3 follow-up statements
455 WWUS86 KPQR 290416 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 916 PM PDT Wed Jul 28 2021 ...THUNDERSTORMS WITH ABUNDANT LIGHTNING POSSIBLE THURSDAY AND FRIDAY AFTERNOON AND EVENINGS OVER THE CASCADES... .Southerly flow into the area will bring hotter temperatures along with an increase in monsoonal moisture through Friday. This pattern may result in terrain focused thunderstorms in the afternoon and evening hours, along the Cascade Crest and will likely extend into the Cascade Foothills. This may result in numerous fire starts as fuels indices continue to be critically low. ORZ608-292300- /O.CON.KPQR.FW.W.0008.210729T2100Z-210730T0600Z/ /O.CON.KPQR.FW.A.0009.210730T1800Z-210731T0700Z/ Willamette National Forest- 916 PM PDT Wed Jul 28 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT THURSDAY FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 608... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 608... * Affected Area...In Oregon...Fire Weather Zone 608 Willamette National Forest. * Thunderstorms/LAL...Scattered showers and thunderstorms are expected, with an LAL of 2 to 3. * Outflow Winds...Gusty outflow winds possible near thunderstorms. * Impacts...The potential for abundant lightning and critically dry fuels may result in numerous fire starts. Thunderstorm outflow winds may result in erratic fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of the above conditions can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ ORZ605>607-292300- /O.CON.KPQR.FW.A.0009.210730T1800Z-210731T0700Z/ North Oregon Cascade Foothills-Central Oregon Cascade Foothills- Mt. Hood National Forest West of Cascade Crest- 916 PM PDT Wed Jul 28 2021 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 605...606 AND 607... * Affected Area...In Oregon...Fire Weather Zone 605 North Oregon Cascade Foothills...Fire Weather Zone 606 Central Oregon Cascade Foothills and Fire Weather Zone 607 Mt. Hood National Forest West of Cascade Crest. * Thunderstorms/LAL...Scattered showers and thunderstorms are expected, with an LAL of 2 to 3. LAL 3 conditions more favorable in higher terrain. * Outflow Winds...Gusty outflow winds possible near thunderstorms. * Impacts...Frequent lightning and critically dry fuels may result in numerous fire starts. Thunderstorm outflow winds may result in erratic fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information visit: http://weather.gov/portland
408 WWUS86 KPQR 292120 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 220 PM PDT Thu Jul 29 2021 ...THUNDERSTORMS WITH ABUNDANT LIGHTNING POSSIBLE THURSDAY AND FRIDAY AFTERNOON AND EVENINGS OVER THE CASCADES... .Southerly flow into the area will bring hotter temperatures along with an increase in monsoonal moisture through Friday. This pattern may result in terrain focused thunderstorms in the afternoon and evening hours, along the Cascade Crest and will likely extend into the Cascade Foothills. This may result in numerous fire starts as fuels indices continue to be critically low. ORZ608-301600- /O.UPG.KPQR.FW.A.0009.210730T1800Z-210731T0700Z/ /O.NEW.KPQR.FW.W.0009.210730T1800Z-210731T0700Z/ /O.CON.KPQR.FW.W.0008.000000T0000Z-210730T0600Z/ Willamette National Forest- 220 PM PDT Thu Jul 29 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 608... ...RED FLAG WARNING IN EFFECT FROM 11 AM FRIDAY TO MIDNIGHT PDT FRIDAY NIGHT FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 608... The National Weather Service in Portland has issued a Red Flag Warning for thunderstorms producing abundant lightning, which is in effect from 11 AM Friday to midnight PDT Friday night. The Fire Weather Watch is no longer in effect. * Affected Area...In Oregon...Fire Weather Zone 608 Willamette National Forest. * Thunderstorms/LAL...Scattered showers and thunderstorms are expected, with an LAL of 2 to 3. * Outflow Winds...Gusty outflow winds possible near thunderstorms. * Impacts...The potential for abundant lightning and critically dry fuels may result in numerous fire starts. Thunderstorm outflow winds may result in erratic fire spread. * Impacts...Frequent lightning and critically dry fuels may result in numerous fire starts. Thunderstorm outflow winds may result in erratic fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of the above conditions can contribute to extreme fire behavior. && $$ ORZ605>607-301600- /O.UPG.KPQR.FW.A.0009.210730T1800Z-210731T0700Z/ /O.NEW.KPQR.FW.W.0009.210730T1800Z-210731T0700Z/ North Oregon Cascade Foothills-Central Oregon Cascade Foothills- Mt. Hood National Forest West of Cascade Crest- 220 PM PDT Thu Jul 29 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM FRIDAY TO MIDNIGHT PDT FRIDAY NIGHT FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 605...606 AND 607... The National Weather Service in Portland has issued a Red Flag Warning for thunderstorms producing abundant lightning, which is in effect from 11 AM Friday to midnight PDT Friday night. The Fire Weather Watch is no longer in effect. * Affected Area...In Oregon...Fire Weather Zone 605 North Oregon Cascade Foothills...Fire Weather Zone 606 Central Oregon Cascade Foothills and Fire Weather Zone 607 Mt. Hood National Forest West of Cascade Crest. * Thunderstorms/LAL...Scattered showers and thunderstorms are expected, with an LAL of 2 to 3. LAL 3 conditions more favorable in higher terrain. * Outflow Winds...Gusty outflow winds possible near thunderstorms. * Impacts...Frequent lightning and critically dry fuels may result in numerous fire starts. Thunderstorm outflow winds may result in erratic fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of the above conditions can contribute to extreme fire behavior. && $$ For more information visit: http://weather.gov/portland
865 WWUS86 KPQR 300443 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 943 PM PDT Thu Jul 29 2021 ...THUNDERSTORMS WITH ABUNDANT LIGHTNING POSSIBLE THURSDAY AND FRIDAY AFTERNOON AND EVENINGS OVER THE CASCADES... .Southerly flow into the area will bring hotter temperatures along with an increase in monsoonal moisture Friday. This pattern may result in terrain focused thunderstorms in the afternoon and evening hours, along the Cascade Crest and will likely extend into the Cascade Foothills. This may result in numerous fire starts as fuels indices continue to be critically low. ORZ608-302000- /O.CAN.KPQR.FW.W.0008.000000T0000Z-210730T0600Z/ /O.CON.KPQR.FW.W.0009.210730T1800Z-210731T0700Z/ Willamette National Forest- 943 PM PDT Thu Jul 29 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM FRIDAY TO MIDNIGHT PDT FRIDAY NIGHT FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 608... The National Weather Service in Portland has cancelled the Red Flag Warning. * Affected Area...In Oregon...Fire Weather Zone 608 Willamette National Forest. * When...11 AM Friday to Midnight PDT Friday night. * Thunderstorms/LAL...Scattered showers and thunderstorms are expected, with an LAL of 2 to 3. * Outflow Winds...Gusty outflow winds possible near thunderstorms. * Impacts...The potential for abundant lightning and critically dry fuels may result in numerous fire starts. Thunderstorm outflow winds may result in erratic fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of the above conditions can contribute to extreme fire behavior. && $$ ORZ605>607-302000- /O.CON.KPQR.FW.W.0009.210730T1800Z-210731T0700Z/ North Oregon Cascade Foothills-Central Oregon Cascade Foothills- Mt. Hood National Forest West of Cascade Crest- 943 PM PDT Thu Jul 29 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM FRIDAY TO MIDNIGHT PDT FRIDAY NIGHT FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES 605...606 AND 607... * Affected Area...In Oregon...Fire Weather Zone 605 North Oregon Cascade Foothills...Fire Weather Zone 606 Central Oregon Cascade Foothills and Fire Weather Zone 607 Mt. Hood National Forest West of Cascade Crest. * When...11 AM Friday to Midnight PDT Friday night. * Thunderstorms/LAL...Scattered showers and thunderstorms are expected, with an LAL of 2 to 3. * Outflow Winds...Gusty outflow winds possible near thunderstorms. * Impacts...The potential for abundant lightning and critically dry fuels may result in numerous fire starts. Thunderstorm outflow winds may result in erratic fire spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of the above conditions can contribute to extreme fire behavior. && $$ For more information visit: http://weather.gov/portland
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Jul 28, 10:03 AM PDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 28, 10:03 AM PDT, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
1003 AM PDT Wed Jul 28 2021
Updated aviation and short-term sections.
.SYNOPSIS...Above normal temperatures continue through the forecast
period as high pressure strengthens across the region. Increasing
monsoonal moisture will bring periods of showers and potential
thunderstorms primarily across the central Cascades and extending
into the northern Cascades through the weekend and will likely
continue into the start of next week.
&&
.SHORT TERM...Today through Friday...A broad upper high pressure
currently centered over the central Plains is dominating the weather
over the much of the western half of CONUS. Currently the forecast
area is on the western periphery of high pressure with some mid-level
moisture moving south to north around the high. Thunderstorm chances
look best for the central Cascades the next few day as impulses
rotating around the high pressure bring instability with a continued
feed of moisture to fuel the diurnal convection.
A warming trend will continue through Friday as the upper level ridge
amplifies over the PacNW. The hottest areas will be the interior
lowlands to include the Willamette Valley, southwest WA, Columbia
River Gorge and portions of the Cascade foothills. Current forecast
has low to mid 90s today, mid to upper 90s Thursday, and around 100
Friday. ECMWF ensemble and NBM have 90th percentile in the 100-105F
range for Friday the hottest day. Overnight lows expected to be in
the low to mid 60s, though some spots like the Gorge may be closer to
70 for overnight lows especially Thursday night and Friday night. So
will continue with the Excessive Heat Watch for The Willamette
Valley, Foothills of The Cascades, areas along The Columbia River
including the Columbia River Gorge and Hood River. This event is NOT
expected to produce anything near the extreme temperatures which
happened in late June of this year. However, even though the current
heat event is not likely to reach the caliber of the June event,
precautions should still be taken.
The coast will be the cool area with high temperatures in 60s and 70s
as light onshore flow remains in that area. Models do not indicate
any significant period of offshore flow.
.LONG TERM...Friday night through Monday...Cooling is expected Friday
night into Saturday as the heat shifts east of the area, but will
still be in the low to mid 90s. But uncertainty is high in how much
surface heating the area will see given the potential for convective
debris clouds to overspread the area Friday night/Saturday morning.
Southerly flow Friday night may bring nocturnal thunderstorms as
another slug of moisture develops over the area. May even see some
convection over parts of the valley into Saturday morning. Quite
uncertain at this time, but something to watch. The highest chances
for convection look to be over the Lane and Linn County Cascades,
where the NBM has a slight chance for thunderstorms Saturday night
through early Sunday morning. However, confidence is moderate in that
Thunderstorms will happen along the crest of the Cascades, but
confidence is low on how widespread these storms could be.
Sunday we cool down a bit more, and currently high temperatures are
forecast to be closer to normal for this time of year. NBM has an
interquartile maxT range of 82-88F for Portland, which is still
warm, but substantially less so than Thursday, Friday, and perhaps
Saturday. Convection is possible again Sunday, but uncertainty is
even higher. The highest chances again appear to be along the
Cascades in Lane and Linn counties, where the NBM has thunderstorm
chances around 15%. If there isn't prolific convective debris to
limit radiational cooling, Sunday night could dip into the 50s in
many locations, especially in valleys and in rural areas where there
will be no urban heat island influence.
Cluster analysis shows uncertainty in the overall flow pattern by
the end of the extended, with one solution suggesting a continuation
of southerly flow, another suggesting zonal (i.e., westerly) flow,
and others somewhere between the two. If the southerly flow regime
favored by the GFS materializes, then chances for convection will
continue through the end of the period. However, if the more zonal
pattern favored by the ECMWF takes place, our area is both less
likely to see convection and more likely to be cooler by the first
part of next work week. Despite uncertainty in the upper-level
pattern across our area, chances are high that early next week will
be substantially less warm/hot than late this week. -Bumgardner
&&
.AVIATION...Shallow LIFR stratus and patchy fog will linger along
the coast until around 18Z this morning. Elsewhere, VFR will
prevail with high clouds streaming northward across the region.
IFR/LIFR marine stratus and patchy fog will likely develop again
this evening along the coast. Timing is still somewhat uncertain
but more likely after 08Z Thursday. A strong inversion over the
coast will continue to keep the stratus very shallow. Gusty
northwest winds again expected this afternoon and evening,
especially along the central Oregon coast.
Isolated showers and thunderstorms are possible this afternoon
over the Cascades east of KEUG, but bases associated with this
convection should remain well above 3000 ft.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...VFR expected through the period. Northwest
wind will likely remain below 10 kt. /DDH
&&
.MARINE...Northerly winds remained below SCA criteria for the
most part Tuesday afternoon, except for some gusts to 25 kt along
the coast near Florence. Southerly flow aloft continues to bring
cloud cover into southern Oregon, weakening the thermal trough
and thus keeping winds moderate across our coastal waters. Some
higher resolution models suggest gusts 25-30 kt will be possible
for our southern waters this afternoon, but this appears to be
similarly overdone as their forecast for Tue afternoon. Will hold
off on issuing any Small Craft Advisories for the time being, but
we may eventually need a marginal advisory for our southernmost
waters this afternoon and evening. Similar diurnal northerly
wind pattern is expected Thursday and Friday. Seas will remain
primarily wind-driven with background swells generally remaining
3 ft or less through the weekend. Weagle
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Excessive Heat Watch from Thursday morning through Saturday
evening for Cascade Foothills in Lane County-Central
Columbia River Gorge-Central Willamette Valley-Greater
Portland Metro Area-Lower Columbia-Northern Oregon Cascade
Foothills-South Willamette Valley-Upper Hood River Valley-
Western Columbia River Gorge.
Fire Weather Watch from Thursday afternoon through Thursday
evening for Willamette National Forest.
WA...Excessive Heat Watch from Thursday morning through Saturday
evening for Central Columbia River Gorge-Greater Vancouver
Area-I-5 Corridor in Cowlitz County-South Washington
Cascade Foothills-Western Columbia River Gorge.
PZ...None.
&&
.FIRE WEATHER...Southerly flow into the area will bring hotter
temperatures along with an increase in monsoon moisture on
Thursday. These may set up terrain focused thunderstorms in the
afternoon and evening, near the Cascade Crest in Lane and Linn
counties, which may result in numerous fire starts as fuels continue
to be critically dry. /Kriederman
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:34 PM PDT | Heat Advisory | PQR | 57 hr | |
| Jul 28, 1:16 PM PDT | Fire Weather Watch | PQR | 25 hr | |
| Jul 28, 2:31 PM PDT | Small Craft Advisory | PQR | 56 hr |
Nearby
Red Flag Warnings in Oregon, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.